Texas, 2011Winter Weather in Texas, December 2 to 3, 2011
December 2 to 3, 2011 · NWS LUB · 2 events in 2 counties and zones
An upper level storm system tracked over the South Plains of West Texas during the day on the second. This disturbance and abundant low level moisture created widespread freezing drizzle across region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $505,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system tracked over the South Plains of West Texas during the day on the second. This disturbance and abundant low level moisture created widespread freezing drizzle across region. Light ice accumulations were quickly observed after precipitation began. A vehicle accident with a fatality occurred on Interstate 27 in Hale County south of Hale Center at 0447 CST. Texas Department of Transportation officials determined that ice accumulation on a bridge was to blame for the driver losing control of his vehicle. Later on the second and during the early morning hours of the third, isolated thunderstorms developed. After the thunderstorms ceased, temperatures dropped to near 32 degrees which created icy road conditions and contributed to several vehicle accidents in the city of Lubbock on the morning of the third. No serious injuries were reported in Lubbock. Additionally with this event, snowfall totals of less than one inch were observed across the southwestern Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 1, 11:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 1, 11:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1153 PM CST THU DEC 1 2011
.AVIATION...
CONDITIONS HAVE LOWERED TO LOW END MVFR AT BOTH TERMINALS WITH
GOOD POTENTIAL TO HEAD INTO IFR TERRITORY OVER THE NEXT COUPLE OF
HOURS ALONG WITH FCST ICING CONDITIONS. TEMPERATURE AT KLBB JUST
COMING TO THE FREEZING MARK. GIVEN FORECAST LOWS...BY THE TIME
SOME OF THE EARLY MORNING CARGO FLIGHT OPERATIONS BEGIN...WE COULD
SEE AN ICY GLAZE FORMING ON RUNWAY SURFACES WHICH WILL UNDOUBTEDLY
HAVE AN EFFECT ON BRAKING ACTION. FREEZING DRIZZLE AND OCCASIONAL
FREEZING RAIN ALONG WITH A LESSER CHANCE OF SLEET WILL BE POSSIBLE
TONIGHT. KCDS WILL HAVE A SHORTER WINDOW OF FROZEN PRECIP TOWARD
SUNRISE. TEMPERATURES WILL RISE SLOWLY FRIDAY MORNING YIELDING
UNCERTAINTY IN THE RETURN TO LIQUID PRECIPITATION. WARM FRONT
WILL PUSH THROUGH IN THE AFTERNOON AND AGAIN INCREASE THE RISK OF
DZ/RA ALONG WITH POTENTIAL FOR FOG INTO THE EVENING.
&&
.PREV DISCUSSION... /ISSUED 919 PM CST THU DEC 1 2011/
UPDATE...
CURRENT FORECAST REMAINS ON TRACK FOR TONIGHT. MODEL GUIDANCE
/NAM/ HAS COME IN PERHAPS A FEW DEGREES COOLER OVERNIGHT INTO
FRIDAY WHICH IS IN LINE WITH EXPECTATIONS THAT CLOUD DECK WILL
PREVENT MUCH IN THE WAY OF INCREASING TEMPERATURES DURING THE DAY.
LIGHT ACCUMULATIONS OF AN ICY GLAZE REMAIN POSSIBLE TOWARD SUNRISE
FRIDAY MORNING PARTICULARLY ABOVE 3000 FT ELEVATIONS. SUSPECT THAT
HIGHS ACROSS THE LLANO ESTACADO WILL HOVER VERY NEAR FREEZING MUCH
OF THE DAY AND THUS PROBABLY ALLOW ROADWAYS TO COLLECT NOT MUCH
MORE THAN A BIT OF SLUSH. INTO FRIDAY NIGHT...SECOND AND PERHAPS
MORE IMPRESSIVE ROUND OF PRECIPITATION WILL ENTER THE REGION.
THERE REMAINS SOME QUESTION AS TO THE TIMING OF RETURN FLOW
BECOMING ESTABLISHED ACROSS THE AREA WHICH WOULD SERVE TO INCREASE
TEMPERATURES OVERNIGHT SO THAT WILL HAVE TO BE FACTORED IN AS
WELL. STILL...IN OUR NORTHWEST...SOUNDINGS STILL HAVE SOME
INDICATION OF A SNOW SLEET MIX FRIDAY NIGHT INTO SATURDAY MORNING.
CURRENT SET OF WATCH/ADVISORY PRODUCTS LOOK TO HAVE THINGS WELL
PLACE AND WILL LEAVE THOSE AS-IS FOR NOW.
PREV DISCUSSION... /ISSUED 339 PM CST THU DEC 1 2011/
SHORT TERM...
A WINTER-LIKE STORM SYSTEM WILL BEGIN TO INFLUENCE WEATHER ON THE
SOUTH PLAINS TONIGHT. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR
MUCH OF THE FORECAST AREA THROUGH THE DAY FRIDAY.
THE COLD FRONT WHICH PUSHED THROUGH THE SOUTH PLAINS THIS MORNING
HAS MOVED SOUTHWARD TO ALONG/SOUTH THE INTERSTATE 20 CORRIDOR.
CURRENT VAPOR IMAGERY SHOWS A DEEP/CLOSED UPPER AIR LOW OVER
SOUTHERN CALIFORNIA. POST FRONTAL CLOUDS ARE NOW GRADUALLY SPREADING
SOUTH OVER THE EXTREME SOUTHWESTERN PANHANDLE/NORTHWESTERN SOUTH
PLAINS.
TIGHT MSLP GRADIENTS IN WAKE OF THE FRONT WILL CONTINUE TO TRANSLATE
SOUTHWARD THIS EVENING AND WILL LIKELY SUPPORT CONTINUED NORTHERLY
WINDS OF 20 TO 25 MPH. THIS AS SOUTHWESTERLY FLOW INCREASES ATOP THE
LOW LEVEL COLD DOME. ISENTROPIC UPGLIDE/WAA PROCESSES CONTINUE TO
APPEAR SUPPORTIVE OF WIDESPREAD FREEZING DRIZZLE...PERHAPS VERY
LIGHT FREEZING RAIN. FORECAST PROFILES SATURATE THE LOW LEVELS
WITHIN UPGLIDE ASCENT FIRST OVER THE EXTREME SOUTHWESTERN PANHANDLE/
NORTHWESTERN SOUTH PLAINS DURING THE 03-06Z TIMEFRAME...THEN SOUTH
AND EASTWARD OVER THE REMAINDER OF THE AREA BY 06-10Z. SURFACE
TEMPERATURES APPEAR TO WET BULB/FALL BELOW FREEZING IN CONCERT WITH
THE ONSET OF SURFACE PRECIPITATION EVERYWHERE EXCEPT OVER THE
SOUTHERN ROLLING PLAINS. THE MOST PRONOUNCED ASCENT IS SEEN WITHIN
THE 295-305K SURFACE BEGINNING AROUND 09-12Z...AND THIS IS
REFLECTED IN SREF MEASURABLE FREEZING RAIN PROBABILITIES THAT
INDICATE A 50-60 PERCENT CHANCE OF LIGHT ICE ACCUMULATIONS ALONG
BROAD CORRIDOR CENTERED FROM ROUGHLY TATUM TO PLAINVIEW BETWEEN
12-18Z. THE FOCUS FOR LIFT/ASCENT WILL GRADUALLY SHIFT EASTWARD
TOWARD THE ROLLING DURING THE AFTERNOON HOURS FRIDAY...WHERE
SLIGHTLY BETTER PRECIPITATION RATES MAY OCCUR IN LIQUID FORM GIVEN
WARMER PROFILES. PRECIPITATION CHANCES MAY BRIEFLY SUBSIDE OVER THE
WESTERN SOUTH PLAINS/EXTREME SOUTHWESTERN PANHANDLE DURING THE
AFTERNOON AS FLOW BECOMES MORE PARALLEL TO THE ISENTROPIC SURFACES
AND BEFORE DYNAMICAL FORCING ASSOCIATED WITH THE APPROACHING PARENT
UA LOW REMAINS SPREAD EAST.
IT IS WORTH NOTING THAT THE TOP OF THE SHALLOW SATURATED LAYER NEVER
EXCEEDS TEMPERATURES OF -3 TO -5 DEGREES C THROUGH FRIDAY. THIS
ARGUES STRONGLY FOR DRIZZLE/VERY LIGHT RAIN AS THE DOMINANT
PRECIPITATION TYPE. THE MAGNITUDE OF FORCING AND DEPTH OF SATURATION
ADDITIONALLY SUGGESTS THAT PRECIPITATION AMOUNTS WILL BE LIGHT. THUS
ICING SHOULD BE LIMITED TO ONLY A GLAZE OR LIGHT ACCUMULATION LESS
THAN ONE QUARTER INCH OVER THE EXTREME SOUTHWESTERN PANHANDLE AND
NORTHWESTERN SOUTH PLAINS. TEMPERATURES BETWEEN 29-32 DEGREES F WILL
BE MARGINAL FOR SURFACE ICING OVER THE EXTREME SOUTHEASTERN
PANHANDLE AND CENTRAL/SOUTHERN SOUTH PLAINS THROUGH ROUGHLY 18Z
FRIDAY. THEREAFTER MODESTLY WARMING SURFACE TEMPERATURES IN THE MID
30S MAY PRECLUDE ICING IN THOSE AREAS.
LONG TERM...
CONTINUING INTO FRIDAY NIGHT ISENTROPIC LIFT WILL GREATLY INCREASE
IN THE 295K LAYER WITH 40 TO 50KT OF FLOW ON THE THETA SURFACE.
LARGE SCALE LIFT STILL KICKS OUT EARLY SATURDAY WITH NO DEVIATION
FROM THE PREVIOUSLY FORECASTED STRENGTH. THERE WILL BE NO
SHORTAGE OF LOW LEVEL FRONTOGENETICAL FORCING AS THE UPPER LEVEL
WAVE MOVES OVER THE AREA. MAXIMUM FORCING WILL BE FAVORED OVER
AREAS ON THE CAPROCK. THERE IS A STRONG POTENTIAL FOR THE LARGE
SCALE LIFT TO INTERACT WITH THE LOW LEVEL FRONTOGENESIS EARLY
SATURDAY. THE NAM IS STILL STRUGGLING WITH THE TEMPERATURE
PROFILES FRIDAY NIGHT INTO SATURDAY DEPICTING A COOLER SOLUTION
THAN OTHER MODEL GUIDANCE. THE NAM KEEPS COOLER SURFACE
TEMPERATURES UNDER LIGHT EASTERLY FLOW WHILE OTHER MODELS SHOW
STRONG SSE WINDS BRINGING IN STRONG WAA. THIS FORECAST WILL
CONTINUE TO SPLIT THE WARM AND COOL SOLUTIONS WITH A FAVORING
TOWARDS THE WARMER SOLUTION. EXPECT A FULL CHANGE OVER TO RAIN
ACROSS THE ROLLING PLAINS AND FOR AREAS ON THE CAPROCK EXCEPT FOR
THE SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS. AS
THE COLUMN BECOMES SATURATED BY LATE FRIDAY...THE TEMPERATURE
PROFILE WILL BECOME EVEN MORE CRITICAL WITH ONLY A SLIGHT
DIFFERENCE IN TEMPERATURES COULD MEAN EITHER A HEAVY SNOW...HEAVY
RAIN OR HEAVY FREEZING RAIN EVENT. THIS UNCERTAINTY WILL MOSTLY BE
ACROSS THE SOUTHWESTERN PANHANDLE. BEST PROBABILITY ACROSS THE
SOUTHWESTERN PANHANDLE WILL BE FREEZING RAIN ON FRIDAY EVENING
CHANGING OVER TO EITHER SNOW OR RAIN BY EARLY SATURDAY. ICE
ACCUMULATIONS COULD APPROACH ONE QUARTER INCH ACROSS THIS AREA
WITH ONE TO TWO INCH OF SNOW ACCUMULATIONS. IN ADDITION TO THE
FREEZING RAIN ADVISORY...A WINTER STORM WATCH WILL BE ISSUED FOR
THE SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS FOR
FRIDAY NIGHT THROUGH SATURDAY MORNING. ADDITIONALLY...LAPSE RATES
BECOME STEEP EARLY SATURDAY MORNING SUGGESTING A POTENTIAL FOR
ISOLATED THUNDER WITHIN THE FREEZING PRECIPITATION. BY LATE
SATURDAY MORNING...STRONG DOWNGLIDE WILL SPREAD OVER THE AREA
THOUGH MUCH OF THE AREA WILL STILL BE UNDER THE INFLUENCE OF LOW
STRATUS. THE LOWEST LEVELS WILL RAPIDLY DRY OUT ENDING
PRECIPITATION BY SATURDAY AFTERNOON. ANOTHER COLD FRONT WILL PUSH
THROUGH THE AREA SATURDAY EVENING LEADING TO A COLD SUNDAY
MORNING.
IN FACT MUCH OF THE WEEK WILL BE COLD WITH THE REGION UNDER THE
INFLUENCE OF SURFACE RIDGING AND EASTERLY UPSLOPE FLOW. ANOTHER
SHOT OF PRECIPITATION MAY OCCUR ON MONDAY AS THE UPPER LOW TO THE
WEST MOVES OVER THE AREA AS A POSITIVELY TILTED TROUGH. MODEL
SOUNDINGS INDICATE THE POTENTIAL FOR ALL SNOW ALTHOUGH
ACCUMULATIONS ARE EXPECTED TO BE LIGHT. JDV
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 24 29 29 33 19 / 60 60 80 50 10
TULIA 25 32 32 38 22 / 60 60 80 50 10
PLAINVIEW 27 34 33 43 23 / 60 60 80 50 10
LEVELLAND 28 34 33 46 23 / 60 60 80 30 10
LUBBOCK 29 36 34 47 24 / 60 60 80 50 10
DENVER CITY 29 35 35 53 24 / 60 60 80 30 10
BROWNFIELD 29 36 35 53 25 / 60 60 80 40 10
CHILDRESS 31 35 35 53 27 / 60 60 80 80 10
SPUR 32 34 34 56 27 / 60 60 80 80 10
ASPERMONT 34 37 37 58 28 / 60 60 80 80 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>037-039>042.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING
FOR THE FOLLOWING ZONES: TXZ021>024-027>029-033-034.
&&
99/99/26
Hazardous weather outlook, Dec 1, 11:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1108 PM CST THU DEC 1 2011
TXZ021>044-030515-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1108 PM CST THU DEC 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
WINTER WEATHER
FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL DEVELOP AND SPREAD
ACROSS MUCH OF THE SOUTH PLAINS REGION DURING THE
EARLY MORNING HOURS FRIDAY. A LIGHT GLAZE OF ICE WILL BE POSSIBLE ON
SOME EXPOSED SURFACES...ESPECIALLY OVER THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. A FREEZING RAIN
ADVISORY IS IN EFFECT FOR THE CAPROCK AND ADJACENT ROLLING PLAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL BE ONGOING FRIDAY
MORNING...AND WILL PERSIST THROUGHOUT MUCH OF THE DAY...
ESPECIALLY OVER THE EXTREME SOUTHWESTERN PANHANDLE AND
NORTHWESTERN SOUTH PLAINS. A LIGHT GLAZE OR ACCUMULATION OF ICE
IS POSSIBLE. A FREEZING RAIN ADVISORY WILL CONTINUE UNTIL 6 PM
CST. A WINTER STORM WATCH IS ALSO IN EFFECT FOR FRIDAY EVENING
THROUGH SATURDAY MORNING FOR THE SOUTHWEST PANHANDLE AND NORTHWEST
SOUTH PLAINS DUE TO THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF
SNOW AND OR ICE.
LIGHT SNOW ACCUMULATIONS ALSO MAY OCCUR MONDAY.
.SPOTTER INFORMATION STATEMENT...
AREA LAW ENFORCEMENT AND EMERGENCY MANAGEMENT AGENCIES ARE
ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER AND ITS IMPACTS TO
THE NATIONAL WEATHER SERVICE IN LUBBOCK.
Winter Weather, Hale
- When
- December 2, 1:00 AM CST to December 3, 12:00 AM CST
- Where
- Hale forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Winter Weather, Lubbock
- When
- December 2, 1:00 AM CST to December 3, 4:00 AM CST
- Where
- Lubbock forecast zone
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Freezing Fog in New Mexico, December 2 to 3, 20112 deaths · 19 events
- Winter Weather in Iowa, December 2 to 3, 20111 death · $5,000 · 1 event
- Frost and Freeze in California, December 2 to 7, 201124 events
- Winter Storm and Winter Weather in Colorado, December 2 to 4, 201116 events
- Strong Wind in South Dakota, December 2, 20111 injured · 1 event
- Heavy Snow in New Mexico, December 2 to 3, 20112 events
- Flooding in Illinois, December 2 to 31, 2011$3,000 · 2 events
- Winter Weather in Kansas, December 2 to 3, 20112 events
- Frost and Freeze in Oregon, December 2, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350837, 350838.